Texas, 2022High Wind in Texas, February 16 to 17, 2022
February 16 to 17, 2022 · NWS AMA · 5 events in 4 counties and zones
A strong upper level storm system brough strong winds and cold front to the combined Oklahoma and Texas Panhandles on the evening of the 16th. Wind gusts of 58 mph to 64 mph occurred leading to isolated damage.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system brough strong winds and cold front to the combined Oklahoma and Texas Panhandles on the evening of the 16th. Wind gusts of 58 mph to 64 mph occurred leading to isolated damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 16, 5:27 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Feb 16, 5:27 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
527 PM CST Wed Feb 16 2022
.AVIATION...00Z TAF...
A surface cold front is moving through the combined OK/TX
Panhandles at this time. Winds will be shifting to the north
behind the front with wind speeds between 20 and 30 kts with
higher gusts. Winds are expected to gust upwards of 40 kts after
06Z today. An upper level storm system will be bringing possible
rain then snow after 06Z as well. KGUY has the greatest potential
to see some impacts from snow and blowing snow. CIGs are expected
to drop to MVFR with a possibility of VIS dropping to IFR
especially for KGUY. However, confidence is not high enough to
write in IFR to the TAFs at this time. KDHT and KGUY could see an
inch to two inches of snow by 14Z. KAMA is expected to see less
than an inch of snow. The higher snow amounts with this system are
expected to be to the far northeast combined Panhandles.
Hoffeditz
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Winter Weather Advisory from midnight tonight to noon CST
Thursday for the following zones: Hansford...Hemphill...
Hutchinson...Lipscomb...Ochiltree...Roberts...Sherman.
OK...Red Flag Warning until 7 PM CST this evening for the following
zones: Cimarron.
Winter Weather Advisory from midnight tonight to noon CST
Thursday for the following zones: Beaver...Cimarron...Texas.
&&
36/15Hazardous weather outlook, Feb 16, 3:15 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
315 PM CST Wed Feb 16 2022
OKZ001>003-TXZ001>020-317-170915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
315 PM CST Wed Feb 16 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Critical fire weather conditions are expected to continue through
this afternoon across the western Oklahoma Panhandle and all of
the Texas Panhandle due to strong winds, low relative humidity
values, and receptive fuels. A Red Flag Warning is in effect from
until 8 PM.
Strong to severe thunderstorms will be possible later this
evening for the far southeastern Texas Panhandle. Large hail and
damaging thunderstorm winds will be the primary threats.
Accumulating snow will be possible late tonight across much of the
Texas and Oklahoma Panhandles, with the highest snowfall amounts
mainly over the northeastern Panhandles. Blowing snow could
reduce visibilities at times causing dangerous travel conditions.
A Winter Weather Advisory is in effect tonight through tomorrow
morning across portions of the northern combined Panhandles. In
addition, flash freeze conditions could result in slick conditions
across the southern Texas Panhandle tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional accumulating snowfall is expected in the early morning
hours Thursday through Thursday noon, with the northeastern
Panhandles the most favored area for the higher snowfall amounts.
Blowing snow could reduce visibilities at times.
Elevated to critical fire weather conditions will be possible for
parts of the Panhandles Saturday, Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today and again on
Saturday, Sunday and Monday.
High Wind, Deaf Smith
- When
- February 16, 6:35 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
This 63 mph wind gust was measured by the AWOS located 5 miles ENE of Hereford, TX.
High Wind, Randall County
- When
- February 16, 6:53 PM CST
- Where
- Randall County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
This wind gust was measured by the mesonet station located 7 miles SSE of Amarillo, TX, or 4 miles NNW of Lake Tanglewood, TX.
High Wind, Randall County
- When
- February 16, 6:55 PM CST
- Where
- Randall County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A roof was blown off of a pole barn.
High Wind, Armstrong
- When
- February 16, 8:02 PM CST
- Where
- Armstrong forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
This non-thunderstorm wind gust was measured by the mesonet station located 15 miles WSW of Clarendon, TX.
High Wind, Oldham
- When
- February 17, 5:58 PM CST
- Where
- Oldham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
This was for the West Texas mesonet site located 1 mile WSW of Boys Ranch.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, February 16 to 17, 20222 injured · $276,000 · 52 kt wind · 18 events
- High Wind in New Mexico, February 16, 2022$50,000 · 56 kt wind · 5 events
- High Wind in Texas, February 16, 2022$20,000 · 52 kt wind · 2 events
- Winter Storm and Winter Weather in Kansas, February 16 to 17, 202212 events
- Winter Weather in Colorado, February 16 to 17, 20227 events
- Winter Storm and Winter Weather in Colorado, February 16 to 17, 20225 events
- Strong Wind in New York, February 16, 2022$5,000 · 4 events
- Strong Wind in Illinois, February 16, 2022$4,000 · 4 events
- High Wind in Texas, February 16 to 17, 202263 kt wind · 4 events
- Winter Weather in Wyoming, February 16, 20223 events
- Damaging Winds in Texas, February 16, 202258 kt wind · 3 events
- Strong Wind in Missouri, February 16, 2022$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008460, 1008469, 1008471, 1008470, 1008458.